Tight relative t-designs on two shells in hypercubes, and Hahn and Hermite polynomials

Eiichi Bannai, Etsuko Bannai, Hajime Tanaka, Yan Zhu


Relative t-designs in the n-dimensional hypercube Qn are equivalent to weighted regular t-wise balanced designs, which generalize combinatorial t-(n, k, λ) designs by allowing multiple block sizes as well as weights. Partly motivated by the recent study on tight Euclidean t-designs on two concentric spheres, in this paper we discuss tight relative t-designs in Qn supported on two shells. We show under a mild condition that such a relative t-design induces the structure of a coherent configuration with two fibers. Moreover, from this structure we deduce that a polynomial from the family of the Hahn hypergeometric orthogonal polynomials must have only integral simple zeros. The Terwilliger algebra is the main tool to establish these results. By explicitly evaluating the behavior of the zeros of the Hahn polynomials when they degenerate to the Hermite polynomials under an appropriate limit process, we prove a theorem which gives a partial evidence that the non-trivial tight relative t-designs in Qn supported on two shells are rare for large t.


Relative t-design, association scheme, coherent configuration, Terwilliger algebra, Hahn polynomial, Hermite polynomial

Full Text:


DOI: https://doi.org/10.26493/1855-3974.2352.eaf

ISSN: 1855-3974

Issues from Vol 6, No 1 onward are partially supported by the Slovenian Research Agency from the Call for co-financing of scientific periodical publications